West Virginia, 2008

Hail and Damaging Winds in West Virginia, June 10, 2008

June 10, 2008 · NWS LWX · 8 events in 6 counties and zones

A strong cold front moved through the Mid Atlantic states June 10th afternoon and evening. Cooler and drier air behind the front clashed with very warm and moist air ahead of it, resulting in scattered to numerous strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front moved through the Mid Atlantic states June 10th afternoon and evening. Cooler and drier air behind the front clashed with very warm and moist air ahead of it, resulting in scattered to numerous strong to severe thunderstorms. Storms that became severe brought down trees and power lines across the eastern panhandle of West Virginia. Large hail was also observed, including golf ball-sized hail at Wardensville in Hardy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 10, 10:01 AM EST, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 10, 10:01 AM EST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1101 AM EDT TUE JUN 10 2008

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER THE WESTERN ATLANTIC WILL KEEP HOT AND
HUMID CONDITIONS ACROSS THE MID ATLANTIC TODAY. HOWEVER...THE HEAT
AND HUMIDITY WILL HELP TO IGNITE SCATTERED THUNDERSTORMS AHEAD OF
A COOL FRONT THIS AFTERNOON AND EVENING...BEFORE THE FRONT MOVES
THROUGH OVERNIGHT. HIGH PRESSURE BUILDS IN FOR THE MID TO LATE
WEEK. ANOTHER FRONT MAY IMPACT THE AREA ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE HEAT IS ON...ALTHO A RESPITE IS IN SITE. MRNG SFC ANLYS SHOWED
A WK CD FNT ACROSS IND MOVG ENE ABT 43 KTS. MID ATLC SITS IN SLT
RISK..MDT RISK FURTHER N. SPOKE W/ SPC WONDERING IF THEY SHOULD UP
MID ATLC TO MDT AS WELL. THEIR CONCERN WAS THAT WHILE CNVCTN
DFNTLY HAS THE PTNL TO BE SVR TDA...CVRG MAY BE THE ISSUE. WELL
LKLY SEE SVR WX THIS AFTN/EVE...BUT STORMS MAY BE MORE ISOLD
HERE..AS OPPOSED TO ORGANIZED LNS FURTHER N. REGARDLESS STORMS
THAT DO FORM HV TREMENDOUS PTNL TO GROW RAPIDLY AND PRODUCE
DAMAGE. SKYWARN LKLY NEEDED THIS AFTN/EVE.

HEAT ADVSRY REMAINS IN EFFECT THRU THIS EVE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
WHILE THE NAM IS SLOWER WITH THE FROPA THAN THE GFS AND IS THE
PREFERRED MODEL OF THE TWO...BELIEVE THE NAM MAY BE TOO SLOW. SO
HAVE SPED UP A THE NAM A TAD...AND BELIEVE SEVERE CONVECTION WILL
HAVE MOVED EAST OF THE BAY BETWEEN 8 AND 10 PM. MODELS INDICATE A
LOWERING OF DEWPOINTS BEHIND THE FRONT OVERNIGHT...AND MORE
COMFORTABLE LOW TEMPERATURES THAN RECENT NIGHTS.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A COUPLE OF REALLY NICE DAYS WED-THU WITH LOW HUMIDITY. HUMIDITY
STARTS COMING BACK LATE FRI WITH ISOLD TSTMS POSSIBLE W OF THE BLUE
RIDGE MTNS.

NEXT SIGNIFICANT SYSTEM IN THE EXTENDED WILL BE AN UPPER LOW/TROUGH
OVR SRN MANITOBA ON FRI THAT IS FCST TO MOVE ACROSS GRT LKS DURING
THE WEEKEND. ASSOCIATED CDFNT IS FCST BY 00Z GFS/GFES TO MOVE ACROSS
THE AREA SAT NIGHT. FORCING ALG FRONT APPEARS STRONG ENOUGH FOR
LIKELY TSRA CVRG. SVR THREAT STILL TOO EARLY TO SAY DUE TO MARGINAL
SHEAR AND WARM TEMPS ALOFT.

DRY AND REFRESHINGLY COOLER EARLY NEXT WEEK UNDER THE INFLUENCE OF A
DEEP UPPER LOW OVER ERN CANADA.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
THUNDERSTORMS WILL LIKELY FIRST AFFECT KMRB IN THE EARLY
AFTERNOON...THEN AFFECT REMAINING TERMINALS LATER IN THE
AFTERNOON/EVENING. THUNDERSTORM TIMING AND FRONTAL PASSAGE
TIMING IN 12Z TAFS.

NO SIG WX EXPECTED WED THROUGH FRI. SCT/NMRS TSTMS EXPECTED
SAT AFTERNOON AND EVENING.

&&

.MARINE...
SCA IS CURRENTLY UP FOR THIS EVENING. THUNDERSTORMS WILL MOVE
ACROSS THE WATERS LATE THIS AFTERNOON AND EVENING...POSSIBLY
PROMPTING SPECIAL MARINE WARNINGS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ003>007-
     009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ025>031-
     036>042-050>057.
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ051>053.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 2 PM EDT
     WEDNESDAY FOR ANZ530>537.

&&

UPDATE...WOODY
PRVS...BPP/LFR
Hazardous weather outlook, Jun 10, 9:39 AM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1039 AM EDT TUE JUN 10 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
111000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1039 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT THROUGH 8 PM THIS EVENING.
PLEASE REFER TO WBCNPWLWX /WWUS71/ FOR ADDITIONAL DETAILS.

A COLD FRONT WILL APPROACH THE AREA THIS AFTERNOON. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THE MOUNTAINS BY MID AFTERNOON AND
WORK THEIR WAY TOWARDS THE CITIES THIS EVENING. SOME STORMS ARE
EXPECTED TO BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL ARE THE
PRIMARY THREATS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY CONTINUES ACROSS THE MARINE WATERS INTO
WEDNESDAY AFTERNOON.

SCATTERED THUNDERSTORMS ARE FORECAST ON SATURDAY. SEVERE STORMS
MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-111000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1039 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT THROUGH 8 PM THIS EVENING FOR
THE OUTLOOK AREA EXCEPT FOR THE ALLEGHENY AND POTOMAC HIGHLANDS.
PLEASE REFER TO WBCNPWLWX /WWUS71/ FOR ADDITIONAL DETAILS.

A COLD FRONT WILL APPROACH THE AREA THIS AFTERNOON. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THE MOUNTAINS BY MID AFTERNOON AND
WORK THEIR WAY TOWARDS THE CITIES THIS EVENING. SOME STORMS ARE
EXPECTED TO BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL ARE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE FORECAST ON SATURDAY. SEVERE STORMS
MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

In the hours before

Special weather statement, Jun 10, 12:20 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
120 PM EDT TUE JUN 10 2008

DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-VAZ021-025>031-
036>042-050>057-WVZ050>055-501>504-102000-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK...
WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY...FROSTBURG...CUMBERLAND...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...
CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...MARTINSBURG...CHARLES TOWN...BAYARD...
PETERSBURG...EMORYVILLE...HARTMANSVILLE...KEYSER...FORT ASHBY
120 PM EDT TUE JUN 10 2008

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

A COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS
AFTERNOON...BREAKING OUR HEAT WAVE...BUT NOT WITHOUT ANOTHER ROUND
OF DAMAGING THUNDERSTORMS. THE ATMOSPHERE IS FAVORABLE FOR SEVERE
THUNDERSTORMS THIS AFTERNOON...WITH DAMAGING THUNDERSTORM WIND GUSTS
BEING THE GREATEST THREAT. BRIEF HEAVY RAINFALL AND CONTINUOUS
CLOUD-TO-GROUND LIGHTNING WILL BE COMMON WITH THESE STORMS.

AT 1:00 PM...THUNDERSTORMS WERE ALREADY DEVELOPING OVER THE
INTERSTATE 95 CORRIDOR BETWEEN WASHINGTON DC AND NORTHEAST MARYLAND.
THESE THUNDERSTORMS ARE EXPECTED TO INCREASE IN INTENSITY AND AREAL
EXTENT AND MAKE FOR A MESSY AFTERNOON RUSH HOUR FOR THE
BALTIMORE/WASHINGTON METROPOLITAN AREAS...AND WILL LIKELY DOWN MORE
TREES ACROSS THE REGION TODAY.

BE READY TO ACT IF WATCHES AND WARNINGS ARE ISSUED FOR YOUR
COMMUNITY. REMEMBER A WATCH IS CAUTIONARY...A WARNING MEANS THAT
SEVERE WEATHER IS IMMINENT. AT 1 PM NO WATCHES OR WARNINGS WERE YET
IN EFFECT FOR THE MID ATLANTIC.

STRONG/LEE
Special weather statement, Jun 10, 1:54 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT TUE JUN 10 2008

VAZ027-028-WVZ050-055-101945-
SHENANDOAH VA-HARDY WV-HAMPSHIRE WV-FREDERICK VA-
254 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH...HARDY...HAMPSHIRE AND
FREDERICK COUNTIES...

AT 254 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
EAST OF WARDENSVILLE...MOVING NORTHEAST AT 29 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA SIZED HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF STEPHENS CITY WILL BE AFFECTED BY THIS STORM.
Special weather statement, Jun 10, 2:05 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
305 PM EDT TUE JUN 10 2008

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ACTIVATED THE
SKYWARN NETWORK DUE TO EXPECTED SEVERE WEATHER ACROSS THE REGION
THROUGH 10 PM. THE PRIMARY NET FREQUENCY IS 147.3 ZERO ZERO MEGA
HERTZ. SPOTTERS ARE ENCOURAGED TO RELAY ANY SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE.

LASORSA

The radar

The Sterling radar (KLWX), 98 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hardy

When
June 10, 2:12 PM EST to 2:17 PM EST
Where
Hardy County, 6.93 mi N of Wardensville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.180, -78.590

Law enforcement reported hail ranging from penny to golf ball sized in Wardensville.

Hail, Jefferson

When
June 10, 3:14 PM EST
Where
Jefferson County, 0.87 mi SW of Charles Town
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.290, -77.860

A trained spotter reported penny-sized hail in Ranson.

Hail, Grant

When
June 10, 3:45 PM EST
Where
Grant County, 2.68 mi W of Arthur
Measured
0.75 in hail
Reported by
County Official
Coordinates
39.070, -79.170

A county official reported penny-sized hail in Maysville.

Hail, Mineral

When
June 10, 3:51 PM EST
Where
Mineral County, 1.38 mi S of Piedmont
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.450, -79.050

A trained spotter reported nickel-sized hail south of Franklin.

Hail, Pendleton

When
June 10, 3:51 PM EST
Where
Pendleton County, 1.28 mi WSW of Franklin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.640, -79.350

A trained spotter reported nickel-sized hail west of Franklin.

Thunderstorm Wind, Hardy

When
June 10, 4:11 PM EST
Where
Hardy County, 0.87 mi NW of Ft Run
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
39.080, -78.930

A county official reported trees down on Route 55 east of Moorefield.

Hail, Hardy

When
June 10, 4:32 PM EST
Where
Hardy County, 6.93 mi N of Wardensville
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
39.180, -78.590

Penny-sized hail was reported in Wardensville.

Thunderstorm Wind, Hampshire

When
June 10, 4:50 PM EST
Where
Hampshire County, 1.87 mi SSE of North River Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.306, -78.503

Law Enforcement reported trees down on Timber Mountain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107075, 107078, 107074, 107079, 107080, 107082, 107076, 107081.